Side Effects of the Methylphenidate Patch
Vomiting, nausea, and insomnia are some of the most common side effects of the methylphenidate patch. Some more serious side effects that may occur with the patch include shortness of breath, chest pain, and hallucinations. Problems that have been reported with other forms of methylphenidate and may or may not be side effects of the methylphenidate patch include drowsiness, anemia, and dizziness.
As with any medicine, there are possible side effects with the methylphenidate patch (Daytrana™); however, not everyone who uses the medication will experience side effects. In fact, most people tolerate methylphenidate patches well. When side effects do occur with the patch, in most cases they are minor, meaning they either require no treatment or can easily be treated by you or your healthcare provider.
(This article covers many, but not all, of the possible side effects with the methylphenidate patch. Your healthcare provider can discuss a more complete list of methylphenidate patch side effects with you.)
The methylphenidate patch has been studied thoroughly in clinical trials in which the side effects seen with a group of people taking the drug are documented and compared to another group not taking the medicine. This way, it is possible to see what side effects occur, how often they appear, and how they compare to the group not taking the medicine.
Based on these short-term (seven-week) studies, the most common side effects of the methylphenidate patch include:
- Loss of appetite -- reported in up to 25.5 percent of children and adolescents
- Headache -- up to 15.3 percent
- Insomnia -- up to 13.3 percent
- Nausea -- up to 12.2 percent
- Irritability -- up to 11 percent
- Vomiting -- up to 10.2 percent
- Weight loss -- up to 9.2 percent (see Daytrana and Weight Loss)
- Uncontrolled movements of the head, neck, mouth, arms, or legs (known as tics) -- up to 7.1 percent
- Abdominal pain (stomach pain) -- up to 7.1 percent
- Emotional changes -- up to 6.1 percent
- Dizziness -- up to 5.5 percent.
The methylphenidate patch usually causes some redness of the skin around the patch. This is usually not a problem for most children and tends to go away with time.
Many of the side effects listed above seem to occur more frequently with long-term use of the methylphenidate patch (see Long-Term Side Effects of Daytrana for more information).